Atormac
Neurology India
menu-bar5 Open access journal indexed with Index Medicus
  Users online: 3089  
 Home | Login 
About Editorial board Articlesmenu-bullet NSI Publicationsmenu-bullet Search Instructions Online Submission Subscribe Videos Etcetera Contact
  Navigate Here 
 Search
 
  » Next article
  » Previous article 
  » Table of Contents
  
 Resource Links
  »  Similar in PUBMED
 »  Search Pubmed for
 »  Search in Google Scholar for
 »Related articles
  »  Article in PDF (67 KB)
  »  Citation Manager
  »  Access Statistics
  »  Reader Comments
  »  Email Alert *
  »  Add to My List *
* Registration required (free)  

 
  In this Article
 »  Abstract
 »  Introduction
 »  Case Report
 »  Discussion
 »  References

 Article Access Statistics
    Viewed4926    
    Printed141    
    Emailed4    
    PDF Downloaded146    
    Comments [Add]    
    Cited by others 4    

Recommend this journal

   
CASE REPORT
Year : 2004  |  Volume : 52  |  Issue : 3  |  Page : 386-387

Total external ophthalmoplegia induced by phenytoin: A case report and review of literature


Department of Neurology, G. B. Pant Hospital, New Delhi - 110 002, India

Date of Acceptance06-Dec-2003

Correspondence Address:
16, Type 5, MAMC Campus, New Delhi - 110 002, India
vpuri@bol.net.in

 » Abstract 

A 28-year-old male developed total external ophthalmoplegia following oral administration of phenytoin. The case is reported and its significance is discussed.

How to cite this article:
Puri V, Chaudhry N. Total external ophthalmoplegia induced by phenytoin: A case report and review of literature. Neurol India 2004;52:386-7


How to cite this URL:
Puri V, Chaudhry N. Total external ophthalmoplegia induced by phenytoin: A case report and review of literature. Neurol India [serial online] 2004 [cited 2019 Nov 20];52:386-7. Available from: http://www.neurologyindia.com/text.asp?2004/52/3/386/12746



 » Introduction Top

There have been innumerable reports concerning phenytoin toxicity, but few have mentioned its effects on eye movements other than nystagmus.[1] Ophthalmoplegia has been reported with administration of large doses of Phenytoin,[2],[3] Phenobar bitone, Primodone, Carbamazepine and Amitriptyline. Spector et al[2] reported that phenytoin could induce total external ophthalmoplegia irrespective of oral or intravenous administration. Incomplete[4] as well as complete ophthalmoplegia[5] has been reported with phenytoin even within therapeutic range.
We present a patient with phenytoin intoxication who developed disturbances in the ocular movements.

 » Case Report Top

A 28-year-old mentally retarded male, with IQ-55, had generalized tonic-clonic epilepsy for two years. He was placed on carbamazepine (Tegretol) 800mg per day. However, due to financial reasons, he was irregular with his treatment. Subsequently, he was placed on Diphenyl hydantoin (300mg per day). After about two weeks of the change in the drug treatment he reported inability to move his eyes. He denied excessive ingestion of the drug. The pupils were 5mm in diameter, round, equal and reacting well to light. The gaze was fixed directly forward. The patient did not move his eyes on command and could not follow the light. The eyes could not be moved by head turning or neck bending or by irrigation of the ears with ice water. Fundi were normal. The rest of the neurological examination was normal. The cerebrospinal fluid examination was normal. The CT of the head was normal. The phenytoin drug level was 22 microgm per ml. The phenytoin was withdrawn and he was given loading dose of phenobarbitone, followed by its maintenance dose. On the fifth day, he could move his eyes about 100 in horizontal direction (laterally and medially) but was unable to move them in the vertical direction. On the seventh day, the horizontal movements had improved and he could move the eyes slightly downward but not upward. Irrigation of the left ear with ice cold water produced no movements of the eyes but irrigation of right ear produced occasional nystagmus with fast component to the left. On the eleventh day his eye movements were normal. He was seizure-free on 120 mgm of phenobarbitone per day.

 » Discussion Top

Phenytoin is a vestibular depressant.[6] Spector et al[2] observed that the return of vestibulo-ocular response in their patients with phenytoin intoxication lagged behind the return of consciousness and other reflex activities and attributed it to its depressant effect on the vestibulo-oculomotor system which may be out of proportion to its actions on other levels of the neuraxis. The oculomotor unresponsiveness to cold caloric ir rigation may occur even when the blood phenytoin level is within the accepted therapeutic range.
GABA mediates the inhibition of oculomotor neurons produced by the vestibular system. Phenytoin increases the postsynaptic potentials produced by GABA in the cerebral cortex[7] and the spinal cord. Spector et al[2] attributed the unresponsive cold caloric irrigation with phenytoin to an increased effectiveness of GABA-induced inhibition at the synapses of the vestibulo-oculomotor system. The lag in the recovery of the oculovestibular response in the present case could be explained with the above said hypothesis.
The cerebellum has an inhibitory role over the vestibular-ocular reflex through Purkinje cells. Phenytoin increases the rate of Purkinje cell discharge.[8] Whether this phenytoin-augmented Purkinje cell firing would act in a manner analogous to electric stimulation of the cerebellar cortex and result in the depression of transmission through the vestibular nucleus and affect the normal function of the vestibulo-ocular apparatus is unclear. The majority of the reported cases of phenytoin-induced ophthalmoplegia recovered completely over a variable period with normalization of the phenytoin level.
The present case is unique; in spite of the drug toxicity the patient was alert and had bilateral external ophthalmoplegia with loss of oculocephalic and oculovestibular reflexes. The recognition of this entity is important to avoid unnecessary investigations in a patient on phenytoin. 

 » References Top

1.Remler BF, Leigh RJ, Osorio I, Tomsak RL. The characteristics and mechanisms of visual disturbance associated with anticonvulsant therapy. Neurology 1990;40:791-6.  Back to cited text no. 1    
2.Spector RH, Davidoff RA, Schwartzman RJ. Phenytoin-induced ophthalmoplegia. Neurology 1976;26:1031-4.  Back to cited text no. 2    
3.Fredericks CA, Giannotta SL, Sadun AA. Dilantin-induced long-term bilateral total external ophthalmoplegia. Clin Neuro ophthalmol 1986;6:22-6.  Back to cited text no. 3    
4.Manlapaz JS: Abducens nerve palsy in Dilatin intoxication. J Pediatr 1959;55:73-4.  Back to cited text no. 4    
5.Sandyk R. Total external ophthalmoplegia induced by phenytoin. A case report. S Afr Med J 1984;28;65:141-2.  Back to cited text no. 5    
6.Posner JB, Plum F: Diagnostic significance of vestibulo-ocular responses. Neurol Neurosurg Psychiatry 1975;38:727-8.  Back to cited text no. 6    
7.Davidoff RA: Dipenylhydantoin increases spinal presynaptic inhibition. Trans Am Neurol Assoc 1972;97:193-5.  Back to cited text no. 7    
8.Halpern LM, Julien RM: Augmentation of cerebellar Purkinje cell discharge rate after diphenylhydantoin. Epilepsia 1972,13:377-85.  Back to cited text no. 8    

 

Top
Print this article  Email this article
Previous article Next article
Online since 20th March '04
Published by Wolters Kluwer - Medknow